Oklahoma, 2008

Hail in Oklahoma, February 16, 2008

February 16, 2008 · NWS OUN · 1 event in 1 county or zone

Showers and thunderstorms developed over western Texas and moved northeast into Oklahoma during the early morning hours. A cold front moved through the region on the 15th, dropping temperatures into the upper 20s and lower 30s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Showers and thunderstorms developed over western Texas and moved northeast into Oklahoma during the early morning hours. A cold front moved through the region on the 15th, dropping temperatures into the upper 20s and lower 30s. These cold temperatures allowed a light glaze of ice to develop over several counties, with some automobile accidents reported. Also, thunderstorms over Jefferson county produced hail up to quarter-size. No damage was reported with the hail. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 16, 10:31 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Feb 16, 10:31 AM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1031 AM CST SAT FEB 16 2008

.UPDATE...
SLOW WARMING TREND CONTINUES ACROSS THE AREA WHICH IS BEGINNING TO
MINIMIZE ICING POTENTIAL. MESONET SHOWS SUB FREEZING TEMPERATURES
CONFINED TO THE NORTHERN TWO TIERS OF COUNTIES... BUT ALL
LOCATIONS ARE AT LEAST 31 DEGREES. WITH THIS WARMING... WILL
REMOVE THE MENTION OF FREEZING RAIN IN MORE ZONES FOR THIS
AFTERNOON... AND WILL CANCEL THE FREEZING RAIN ADVISORY EARLY...
AND CANCEL THE WINTER STORM WARNING FOR CANADIAN AND CADDO
COUNTIES WHERE PREDICTED SNOWFALL AMOUNTS FOR TONIGHT WILL NOT
APPROACH WARNING CRITERIA. WE ARE CONTINUING TO INVESTIGATE THE
POTENTIAL SNOWFALL WITH THIS SYSTEM AND MAY MAKE FURTHER UPDATES
TO THE WARNING/ADVISORY STATUS THIS AFTERNOON.

IN THE SHORT-TERM... ATTENTION DOES BEGIN TO TURN TO THUNDERSTORM
POTENTIAL FOR THIS AFTERNOON WITH THE ELEVATED INSTABILITY OVER
THE SHALLOW COLD DOME. LAPS ANALYSIS SHOWS MUCAPE OVER 500 J/KG
OVER NORTH CENTRAL TEXAS AND INTO SOUTH CENTRAL OKLAHOMA... SO
THERE WILL BE A CHANCE OF SOME ELEVATED HAIL PRODUCING STORMS.
HAVE ALREADY SEEN A COUPLE OF STRONG STORMS EARLIER THIS MORNING.

EXPECT TO SEE WARMING INCREASE THIS AFTERNOON... ESPECIALLY IN THE
SOUTHEAST CLOSEST TO EXPECTED SURFACE CYCLOGENESIS OVER NORTHEAST
TEXAS. PRECIPITATION MAY BEGIN TO WANE IN THE WEST WITH DEVELOPING
DRYSLOT MOVING INTO THE AREA... BUT UNTIL THAT TIME THERE IS STILL
ALMOST 100 PERCENT CHANCE OF PRECIPITATION AREAWIDE AND WILL KEEP
CATEGORICAL WORDING.

&&

.PREV DISCUSSION... /ISSUED 322 AM CST SAT FEB 16 2008/

DISCUSSION...
THIS ONES A MESS. CLOUDS AND PRECIP CHANCES THROUGH TONIGHT ARE
CERTAIN BUT SFC TEMPS AND PRECIP TYPE WILL PRESENT ENORMOUS
CHALLENGES. FZRA CURRENTLY CENTRAL/SW OK S/SE-WARD INTO PARTS OF
WESTERN N TX AND SCENTRAL/ECENTRAL OK. SFC TEMPS HOVERING CLOSE TO
BUT JUST BELOW FREEZING IN MOST OF THESE AREAS... AND LOW LEVELS ARE
SATURATED OR VERY NEARLY SO. EXPECT LITTLE CHANGE IN TEMPS THIS
MORNING... BUT ONLY A SLIGHT WARMUP WILL ALLEVIATE THE ICING
POTENTIAL. WITH MARGINAL TEMPS AND WARMER AIR ALOFT BEING BROUGHT
DOWN BY PRECIP... THINK MUCH OF THE RAIN WILL RUN OFF OF EXPOSED
SURFACES BEFORE FREEZING. THUS THE RISK OF SIGNIFICANT ICE
ACCUMULATIONS WILL LIKELY BE LIMITED DESPITE POTENTIAL FOR HEAVY
PRECIP BURSTS AND EMBEDDED CONVECTION. THUS WE WILL MAINTAIN THE
WINTER WX ADVISORY AS IT IS THROUGH 16Z... AND LOWER THE WINTER
STORM WARNING TO A FRZG RAIN ADVY FROM THE RED RIVER AREA OF SW OK/N
TX NE-WARD INTO THE OKC AREA THROUGH 18Z. FARTHER N... WINTER STORM
WARNING ALREADY OUT THROUGH 18Z SUNDAY AND THERE IS GREATER CONCERN
FOR SIGNIFICANT ICING OVER A LONGER DURATION AS DEWPOINTS/WETBULB
TEMPS ARE LOWER ACROSS MOST OF NW OK. TO SIMPLIFY THINGS AS MUCH AS
POSSIBLE... WE WILL RUN THE WARNING AREA THAT WAS ISSUED THROUGH
MIDDAY SUNDAY FROM THE CURRENT TIME AND MAINTAIN THE 18Z SUNDAY
EXPIRATION. ALTHOUGH NCENTRAL OK MAY WARM ABOVE FREEZING LATER
TODAY... MUCH OF THE REST OF THE WARNING AREA MAY FLIRT WITH 32 OR
REMAIN BELOW IT FOR MUCH OF THE DAY... PERHAPS INTO THIS EVENING...
AS WET BULBING OFFSETS ANY MINIMAL DIURNAL RISE IN TEMPS. GIVEN THE
CURRENT QPF OF 0.5 TO OVER 1 INCH... THIS COULD BECOME A SIGNIFICANT
ICE STORM FOR PARTS OF WCENTRAL/NW OK WHERE ICE ACCRETION ON EXPOSED
SURFACES IS APT TO BE MORE EFFICIENT THAN FARTHER S/E.

UPPER LOW OVER SOUTHERN AZ/NM BORDER IS PROGGED TO TRACK ACROSS W TX
AND S/E OK TONIGHT AND EARLY SUNDAY. THIS IS A CLASSIC HEAVY SNOW
TRACK FOR W AND N OK... BUT AGAIN THE ISSUE BECOMES PRECIP TYPE.
DEEP LAYER COOLING WITH THE APPROACHING COLD CORE EVENTUALLY SHOULD
INDUCE A CHANGEOVER TO SNOW IN NW OK THIS EVENING... AND
WCENTRAL-NCENTRAL-CENTRAL OK LATER TONIGHT. QPFS FROM THE
NAM/GFS/ECMWF ARE QUITE IMPRESSIVE TO THE W AND N OF THE UPPER LOW
AND DEEPENING SFC CYCLONE... AND EASILY WOULD SUPPORT A SWATH OF
HEAVY SNOW IF CHANGEOVER OCCURS EARLY ENOUGH. PROGGED SFC TEMPS
WOULD INDICATE A RELATIVELY HEAVY/WET SNOW... WHICH AT LEAST COULD
COMPOUND ANY ICE LOAD ISSUES FROM THE PRECIP TODAY. STRONG N-NW
WINDS ON BACK SIDE OF THE DEPARTING SFC LOW WILL ONLY MAKE MATTERS
WORSE... BUT BLOWING/DRIFTING WILL BE LIMITED IF THE SNOW HAS A
HIGH LIQUID WATER CONTENT. STRONG KICKER TROUGH NOW DIGGING ACROSS
WA/OR WILL SERVE TO ACCELERATE THE SYSTEM OFF TO OUR E ON SUNDAY...
WITH PRECIP EXPECTED TO END QUICKLY SW TO NE BY MIDDAY.

NO CHANGES TO THE GRIDS OR THE FORECAST AT THIS TIME BEYOND
SUNDAY... AS ALL ATTENTION IS FOCUSED ON EVENTS UNFOLDING OVER THE
NEXT 24-36 HOURS. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  37  33  43  25 / 100 100  50  10
HOBART OK         35  30  45  28 / 100  90  20  10
WICHITA FALLS TX  39  34  52  30 / 100  60  20  10
GAGE OK           34  29  43  21 / 100  70  10  10
PONCA CITY OK     38  30  38  24 / 100 100  60  10
DURANT OK         53  39  48  32 / 100 100  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL 12 PM CST SUNDAY FOR OKZ004>018-021-
     022.

TX...NONE.
&&

99/99
Hazardous weather outlook, Feb 16, 11:55 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CST SAT FEB 16 2008

OKZ004>048-050>052-TXZ083>090-171200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
PORTIONS OF WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM SNYDER TO LAWTON TO ADA
AND COALGATE OKLAHOMA... AND EAST OF A LINE FROM SNYDER OKLAHOMA TO
KNOX CITY TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM SATURDAY
AFTERNOON AND EARLY EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR THE FORECASTS AND BE PREPARED
FOR POSSIBLE SEVERE WEATHER OPERATIONS THROUGH EARLY EVENING.

DISCUSSION...
CHANCES OF SEVERE THUNDERSTORMS WILL INCREASE SATURDAY AFTERNOON
THROUGH EARLY EVENING... AS A POTENT STORM SYSTEM MOVES EAST INTO
TEXAS. STRONG LARGE-SCALE LIFTING AHEAD OF THE APPROACHING SYSTEM IS
EXPECTED TO RESULT IN SCATTERED THUNDERSTORMS... MAINLY ACROSS
SOUTHERN OKLAHOMA AND NORTHERN TEXAS. THE THUNDERSTORMS WILL REMAIN
ELEVATED ABOVE THE COLDER SURFACE AIR... AND SO LARGE HAIL WILL
REMAIN THE PRIMARY CONCERN.

SCATTERED EMBEDDED THUNDERSTORMS ALSO WILL BE LIKELY TODAY FARTHER
NORTH INTO CENTRAL AND NORTHERN OKLAHOMA... BUT THE INSTABILITY IN
THE MID LEVELS OF THE ATMOSPHERE WILL REMAIN LESS THAN IN AREAS
FARTHER SOUTH.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY FEB 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
A WINTER STORM WARNING REMAINS IN EFFECT THROUGH TONIGHT OVER A
LARGE PART OF WESTERN AND NORTHERN OKLAHOMA FOR THE POTENTIAL OF
SIGNIFICANT SNOW ACCUMULATIONS TONIGHT.

RAIN WILL BE HEAVY AT TIMES TODAY ACROSS MUCH OF OKLAHOMA AND
NORTHERN TEXAS. RAINFALL TOTALS BY LATE TONIGHT WILL LIKELY AVERAGE
AN INCH OR MORE IN MOST AREAS... WITH TOTALS OF 1.5 TO 3 INCHES
POSSIBLE NEAR AND EAST OF THE I-35 CORRIDOR. LOCALLY HEAVIER AMOUNTS
WILL BE POSSIBLE. FLASH FLOODING APPEARS UNLIKELY... BUT PONDING OF
HEAVY RAIN MAY LEAD TO LOCALIZED FLOODING IN LOW LYING AREAS AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS LATE WEDNESDAY INTO
THURSDAY...MAINLY OVER SOUTH CENTRAL AND EASTERN OKLAHOMA.

OTHER HAZARDOUS WEATHER...
SNOW MAY BE ONGOING EARLY SUNDAY OVER PARTS OF NORTH CENTRAL AND
CENTRAL OKLAHOMA. ACCUMULATIONS WILL BE POSSIBLE... ESPECIALLY OVER
NORTH CENTRAL OKLAHOMA... BUT ANY SNOW WILL END BY MIDDAY.

STRONG NORTH TO NORTHWEST WINDS ARE EXPECTED FROM LATE TONIGHT INTO
SUNDAY AFTERNOON. SUSTAINED WINDS MAY EXCEED 30 MPH... AND GUSTS MAY
EXCEED 40 MPH.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

In the hours before

Special weather statement, Feb 16, 8:11 AM CST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
811 AM CST SAT FEB 16 2008

OKZ052-161430-
BRYAN OK-
811 AM CST SAT FEB 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF ALBANY AT 811 AM
CST...MOVING NORTHEAST AT 30 MPH.

SMALL HAIL IS LIKELY WITH THIS STORM.

PEOPLE IN BRYAN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

..SPEG.
Special weather statement, Feb 16, 8:43 AM CST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
843 AM CST SAT FEB 16 2008

OKZ038-161500-
COMANCHE OK-
843 AM CST SAT FEB 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER LAWTON AT 843 AM CST...MOVING
NORTH-NORTHEAST AT 30 MPH.

SMALL HAIL AND FREQUENT LIGHTNING ARE LIKELY WITH THIS STORM.

PEOPLE IN COMANCHE COUNTY...INCLUDING THE CITY OF LAWTON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Feb 16, 9:25 AM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
925 AM CST SAT FEB 16 2008

OKZ011>013-161600-
GARFIELD OK-NOBLE OK-MAJOR OK-
925 AM CST SAT FEB 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD...MAJOR AND NOBLE
COUNTIES.

AN AREA OF MODERATE TO HEAVY PRECIPITATION EXTENDS ACROSS SOUTHERN
GARFIELD... SOUTHERN NOBLE AND SOUTHEASTERN MAJOR COUNTIES AT
925 AM... AND IS MOVING NORTHEAST AT 35 MPH. TEMPERATURES ARE BELOW
FREEZING IN THESE AREAS AND THE PRECIPITATION WILL MAINLY FALL IN
THE FORM OF FREEZING RAIN CAUSING SCATTERED ICE ACCUMULATIONS UP TO
AROUND ONE-QUARTER OF AN INCH. SLICK SPOTS WILL LIKELY DEVELOP ON
ROADWAYS IN THE AREA... INCLUDING INTERSTATE 35 NORTH OF THE
STILLWATER EXIT...ESPECIALLY ON BRIDGES AND OVERPASSES.
Special weather statement, Feb 16, 11:53 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1153 AM CST SAT FEB 16 2008

TXZ090-161815-
CLAY TX-
1153 AM CST SAT FEB 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF LAKE ARROWHEAD AT
1153 AM CST...MOVING NORTHEAST AT 45 MPH.

SMALL HAIL IS LIKELY AS THE STORM APPROACHES AREAS NEAR HENRIETTA.

PEOPLE IN CLAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Local storm report, Feb 16, 12:23 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1223 PM CST SAT FEB 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             RHINELAND               33.53N 99.65W
02/16/2008  E0.88 INCH       KNOX               TX   CO-OP OBSERVER

&&

FM
Special weather statement, Feb 16, 1:37 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
137 PM CST SAT FEB 16 2008

OKZ039-044-161950-
COTTON OK-STEPHENS OK-
137 PM CST SAT FEB 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON AND STEPHENS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER TEMPLE AT 137 PM CST...MOVING
NORTH-NORTHEAST AT 50 MPH.

SMALL HAIL IS LIKELY WITH THIS STORM.

PEOPLE IN COTTON AND STEPHENS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The radar

The Altus AFB radar (KFDR), 114 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
February 16, 1:55 PM CST
Where
Jefferson County, 5 mi ENE of Terral
Measured
1 in hail
Reported by
Public
Coordinates
33.928, -97.849

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83604.